High Wind, Central Coast Range of W Oregon
- When
- January 31, 2:00 PM PST to 8:00 PM PST
- Where
- Central Coast Range of W Oregon forecast zone
- Measured
- 58 kt (67 mph) estimated gust
- Reported by
- AWOS,ASOS,MESONET,ETC
A strong Pacific system brought high winds to the Oregon Coast and Coast Range. Strong winds reported with this event include:Garibaldi: 48 mph with gusts to 61 mphClatsop Spit: 47 mph with gusts to 74 mphLincoln City: 42 mph with gusts to 74 mphDesdemona Lighthouse: 53 mph with gusts to 64 mphYaquina Bay Bridge: 53 mph with gusts to 64 mphNewport Jetty: 54 mph with gusts to 71 mphCannon Beach:…
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PQR wrote it up.
A strong Pacific system brought high winds to the Oregon Coast and Coast Range. Strong winds reported with this event include:Garibaldi: 48 mph with gusts to 61 mphClatsop Spit: 47 mph with gusts to 74 mphLincoln City: 42 mph with gusts to 74 mphDesdemona Lighthouse: 53 mph with gusts to 64 mphYaquina Bay Bridge: 53 mph with gusts to 64 mphNewport Jetty: 54 mph with gusts to 71 mphCannon Beach: 52 mph with gusts to 64 mphNewport Airport: 48 mph with gusts to 66 mphMt. Hebo: 45 mph with gusts to 58 mphHigh winds caused power outages in Cannon Beach, as well as minimal damage to a building under construction in Tillamook. There were also reports of trees blown down in the Van Duzer corridor of Hwy. 18, closing portions of the highway.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Jan 31, 8:30 AM PST, 5 hours 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
830 AM PST TUE JAN 31 2006
.SYNOPSIS...THE NEXT STRONG WARM FRONT WILL MOVE INTO THE FORECAST
AREA LATER THIS MORNING...FOLLOWED BY A STRONG COLD FRONT TONIGHT.
THIS SYSTEM WILL GIVE ANOTHER ROUND OF WIND TO THE OREGON COAST WITH
HEAVY SNOW IN THE CASCADES. UNSETTLED CONDITIONS WILL CONTINUE INTO
THE WEEKEND...WITH ANOTHER POTENTIALLY STRONG STORM FRI NIGHT AND
SAT.
&&
.SHORT TERM...16Z SATELLITE IMAGES SHOWING WET AND WINDY SYSTEM
APPROACHING THE COASTAL WATERS. RIGHT NOW DENSE HIGH CLOUDS AHEAD OF
THIS SYSTEM COVERS THE FORECAST AREA AND NATIONAL WEATHER SERVICE
DOPPLER RADAR SHOWING LITTLE IF ANY PRECIPITATION. ONCE THE WARM
FRONT NEARS THE PRECIPITATION WILL INCREASE RAPIDLY. TOTAL
PRECIPITABLE WATER CHARTS SHOWING AROUND 1-1.5 INCHES WITH A CORE OF
1.5-2 INCHES WITH THE COLD FRONT. EXPECT COASTAL AND COAST RANGE
HEAVY RAIN SHOULD BEGIN THIS AFTERNOON AND EARLY EVENING AS THE
STRONG WARM FRONT MOVES THROUGH. ADDITIONAL HEAVY RAIN EXPECTED AS
THE COLD FRONT BARROWS ONSHORE LATE THIS EVENING. THIS SYSTEM WILL
GIVE A GOOD SHOT OF PRECIPITATION LATER TODAY AND EVENING BUT ITS
MOVEMENT WILL KEEP PROLONGED PRECIPITATION OVER THE AREA RELATIVELY
BRIEF.
HIGH WIND WARNING STILL LOOKING GOOD FOR THE NORTH AND CENTRAL OREGON
COAST THIS AFTERNOON AND EVENING ESPECIALLY TILLAMOOK COUNTY S. ETA
AND GFS BOUNDARY LAYER WIND PEAKS AT 50-55 KNOTS AND 925 MB 65 KNOTS.
FLOW APPEARS TOO EASTERLY FOR HIGH WINDS ALONG THE S WA COAST.
FREEZING LEVEL FROM KSLE SOUNDING THIS MORNING AT 3600 FEET AND WITH
INCOMING PRECIPITATION...SNOW AMOUNTS WILL BE A PROBLEM IN THE
CASCADES. SHOULD GET A DECENT SHOT OF SNOW THIS AFTERNOON AT PASSES
BUT THEN THE SNOW LEVEL SHOULD RISE ABOVE 6000 FEET AS THE WARM FRONT
PASSES THIS EVENING. SNOW LEVELS FALL BACK TO THE PASSES AFTER
MIDNIGHT AS THE COLD FRONT MOVES INTO THE CASCADES...AND WITH STRONG
DYNAMICS AND INCREASING OROGRAPHIC FLOW EXPECT HEAVY AMOUNTS INTO
EARLY WED.
UNSETTLED SHOWERY CONDITIONS APPLIES FOR WED AND THU ALTHOUGH MODELS
SHOW ANOTHER WEAKER SYSTEM MOVING RAPIDLY THROUGH AROUND WED NIGHT OR
EARLY THU.
.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
(THURSDAY NIGHT THROUGH MONDAY) A STRONG LOW IS THE FIRST FEATURE OF
INTEREST IN THE EXTENDED PERIOD. MODELS ARE RELATIVELY CONSISTENT IN
REPRESENTING THE LOW IN THE NORTH PACIFIC. WHILE RUN TO RUN
CONSISTENCY ON THE LOWS LANDFALL LOCATION (SAY IT TEN TIMES FAST) IS
POOR...THE 12Z GFS AND THE 12Z ECMWF ARE CONSISTENT IN PUSHING THE
LOW FARTHER NORTHWARD INTO CANADA FOR ITS LANDFALL SATURDAY MORNING.
CANADIAN HAS SIMILAR PATH FOR LOW WITH LANDFALL BETWEEN VANCOUVER
ISLAND AND QUEEN CHARLOTTES. WITH THE MODELS GENERAL AGREEMENT IN
PATH OF THE DEEP LOW - HAVE PUSHED POPS TO LIKELY ON THE COAST FRI
AND SAT AS THE TROUGH MOVES NORTH AND CWA IS IN THE WARM SECTOR OF
APPROACHING SYSTEM. HAVE LEFT MAINLY CHANCE IN THE INTERIOR AS COAST
RANGE COULD BLOCK PRECIP...AND/OR LOW MAY BE TOO FAR OFFSHORE TO
GENERATE PRECIP INLAND. THEN...SECOND FEATURE OF INTEREST IS THE
UPPER RIDGE THAT BEGINS TO BUILD OVER THE NORTHWEST BY THE END OF
NEXT WEEKEND INTO EARLY NEXT WEEK. GFS AND ECMWF SHOW A WEAK
AMPLITUDE RIDGE/TROUGH OVER THE NORTHWEST DURING THE WEEKEND...THEN A
BUILDING RIDGE FOR MONDAY AS A TROUGH DEEPENS OVER THE SOUTHWEST U.S.
KWE.
&&
.AVIATION...CURRENT TAFS REFLECT EXPECTED CONDITIONS FOR THE NEXT 24
HOURS.
&&
.MARINE...CURRENT FORECAST TREND LOOKS GOOD. SHOULD SEE GALES
DEVELOPING BY LATE MORNING...BECOMING STORM FORCE CONDITIONS ON THE
OREGON COASTAL WATERS AFTER 2 PM. STRONGEST WIND GUSTS COULD HIT 55
KT LATE THIS AFTERNOON AND EVENING. FRONT MOVES ACROSS THE COASTAL
WATERS WITH WINDS EASING TO SMALL CRAFT AROUND MIDNIGHT. COMBINED
SEAS WILL CLIMB AGAIN...APPROACHING 20 FT TONIGHT AND HOLDING IN THE
UPPER TEENS ON WED. SEACASTER...ROCKEY.
&&
.PRELIMINARY POINT POPS
AST ++687 PDX 9+675 SLE 9+674 EUG 8+664
&&
.PQR WATCHES/WARNINGS/ADVISORIES
.OR/WA...STORM WARNING CAPE SHOALWATER TO FLORENCE THIS AFTERNOON
AND EVENING.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA BAR THROUGH TONIGHT.
WINTER STORM WARNING S WA AND N AND CENTRAL OREGON CASCADES
THIS AFTERNOON THROUGH WED MORNING.
.OR......HIGH WIND WARNING NORTH AND CENTRAL OREGON COAST THIS
AFTERNOON AND EVENING.
MORE WEATHER INFORMATION ONLINE AT...
Http://weather.gov/portland
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PORTLAND OR 534 AM PST TUE JAN 31 2006 ORZ003>010-012-WAZ020>023-039-040-011400- COAST RANGE OF NORTHWEST OREGON- CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA- GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY- SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE- NORTHERN OREGON CASCADE FOOTHILLS- CASCADE FOOTHILLS IN LANE COUNTY-WILLAPA HILLS- SOUTH WASHINGTON COAST-I-5 CORRIDOR IN COWLITZ COUNTY- GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS- 534 AM PST TUE JAN 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR PORTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON. .DAY ONE...TODAY AND TONIGHT A FLOOD WATCH IS IN EFFECT THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PZZ250-255-270-275-011400- COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT 20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM- WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO 60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM- 534 AM PST TUE JAN 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT A STORM WARNING IS IN EFFECT FOR THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY GALE FORCE WINDS ARE EXPECTED AROUND FRIDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ORZ011-013-WAZ019-011400- NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY- SOUTH WASHINGTON CASCADES- 534 AM PST TUE JAN 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCADE PORTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WARNING IS IN EFFECT THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SNOW WILL CONTINUE AT TIMES THIS WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF SNOW LIKELY WILL BE NEEDED TODAY AND FOR THE NEXT FEW DAYS. ORZ001-002-011400- NORTH OREGON COAST-CENTRAL OREGON COAST- 534 AM PST TUE JAN 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL PORTIONS OF NORTHWEST OREGON. .DAY ONE...TODAY AND TONIGHT A HIGH WIND WARNING IS IN EFFECT FOR THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY STRONG WINDS ARE POSSIBLE AROUND FRIDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF WIND LIKELY WILL BE NEEDED TODAY AND FOR THE NEXT FEW DAYS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PORTLAND OR 1126 AM PST TUE JAN 31 2006 WAZ019-040-011930- SOUTH WASHINGTON CASCADES-SOUTH WASHINGTON CASCADE FOOTHILLS- INCLUDING THE CITIES OF...COLDWATER RIDGE VISITORS CENTER... MOUNT ST. HELENS...TOUTLE...ARIEL...COUGAR 1126 AM PST TUE JAN 31 2006 ...WIND FORECAST FOR MOUNT ST HELENS FOR PLANNING PURPOSES... .SYNOPSIS...THE NEXT STRONG WARM FRONT WILL MOVE INTO THE FORECAST AREA LATER THIS MORNING...FOLLOWED BY A STRONG COLD FRONT TONIGHT. THIS SYSTEM WILL GIVE ANOTHER ROUND OF WIND TO THE OREGON COAST WITH HEAVY SNOW IN THE CASCADES. UNSETTLED CONDITIONS WILL CONTINUE INTO THE WEEKEND...WITH ANOTHER POTENTIALLY STRONG STORM FRI NIGHT AND SAT. ================================================================== KEY TO DECODING THE WIND DATA... FORMAT... 168025 WHERE FIRST THREE DIGITS ARE THE WIND DIRECTION AND THE LAST THREE DIGITS ARE THE WIND SPEED. IN THIS EXAMPLE, WIND IS FROM 168 (SOUTH) AT 25 MPH. ***** ALL WIND DATA ARE IN MILES PER HOUR ***** ================================================================== SALEM OBSERVED BALLOON SOUNDING WINDS 1/31 (12Z) 200 FT 180010 (MPH) 500 FT 190016 (MPH) 1000 FT 205024 (MPH) 2000 FT 215024 (MPH) 2600 FT 215024 (MPH) 3000 FT 215024 (MPH) 4000 FT 215024 (MPH) 4800 FT 215023 (MPH) 5000 FT 215023 (MPH) 6000 FT 230020 (MPH) 7000 FT 250021 (MPH) 8000 FT 265023 (MPH) 9000 FT 265024 (MPH) 9800 FT 265028 (MPH) 12000 FT 270035 (MPH) 14000 FT 265045 (MPH) 15000 FT 265044 (MPH) 16000 FT 275047 (MPH) 18200 FT 280058 (MPH) 20000 FT 285064 (MPH) 23500 FT 290064 (MPH) 25000 FT 290070 (MPH) 30000 FT 300091 (MPH) 30000 FT 300091 (MPH) 33900 FT 310105 (MPH) 35000 FT 315109 (MPH) 38000 FT 315094 (MPH) 38500 FT 310094 (MPH) 41000 FT 315104 (MPH) 43000 FT 315074 (MPH) 44400 FT 315078 (MPH) 47000 FT 310090 (MPH) 50000 FT 310074 (MPH) 52000 FT 310062 (MPH) 52700 FT 310063 (MPH) ELEV. 01/31 0400PST 01/31 1600PST 02/01 0400PST 02/01 1600PST 3000 209014 170047 256039 216035 6000 231013 217069 264044 241042 9000 258023 253073 259056 256041 12000 264031 266059 260071 265040 15000 253042 266057 260075 264045 18000 266063 266060 259086 272052 21000 276072 276074 258104 279072 24000 284073 268082 259118 280101 27000 291078 261092 261125 279114 30000 296092 262105 262127 279116 33000 307117 259108 262126 278115 36000 308111 268120 265122 279099 39000 307099 276126 267113 279088 42000 305082 280114 268099 279081 45000 304072 283100 263083 273072 48000 305072 284080 253065 264063 51000 305072 286061 243047 254054
4 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2006Every state in 2006This day in weather historyWarnings in Oregon, January 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5487077, 5487078, 5487079, 5487080.